No studies have demonstrated an increased likelihood of vaccine-induced thrombosis and thrombocytopenia (VITT) or other thrombotic complications following vaccination of individuals with prior thrombosis or increased thrombotic risk. Therefore, restriction of the use of the vaccine in patients with risk factors for thrombosis is not indicated at this time.
Very rare (less than one in a million vaccinated to date) cases of serious thrombosis associated with thrombocytopenia, sometimes with bleeding and disseminated intravascular coagulation, have been reported including several cases of cerebral venous sinus thrombosis. Most have occurred within 14 days after vaccination. However, we do know that COVID-19 disease itself is associated with an increase in thrombotic events and that such events have been documented in patients with asymptomatic COVID-19 disease. Similar conditions (unrelated to COVID-19 or COVID-19 vaccination) can be triggered by an immune response against platelets in heparin-induced thrombocytopenia, resulting in aggregation, thrombosis, and platelet penia.